B 10 12 14 16 18 20 22 24 Days after surgery

FIGURE 4 Pseudo-HIT associated with PE versus HIT: (A) A patient developed a platelet count fall from 387 to 159x 109/L (59% fall) that began on day 7 of UFH prophylaxis following orthopedic surgery. PE was diagnosed by pulmonary angiography on postoperative day 11. The platelet count fell during initial intravenous heparin therapy, rising only when sufficient UFH was given (2360 U/h) to overcome "heparin resistance" (as shown by subtherapeutic activated partial thromboplastin times, aPTTs). HIT antibodies were not detectable (day 12), either by SRA, (<5% release) or PF4-heparin-EIA (optical density, 0.149; negative, <0.450). (B) A platelet count profile similar to that seen in (A) also occurred in a patient who developed a platelet count fall from 378 to 161 x 109/L (57% fall) that began on day 7 after cardiac surgery in which UFH was given for CPB. The platelet count recovered on therapeutic-dose danaparoid. Only one clinical clue pointed to the diagnosis of HIT: erythematous skin lesions at the UFH injection sites were also observed on day 7 (not shown on figure). Testing for HIT antibodies was strongly positive in the SRA (98% release at 0.1 U/mL heparin; 0% release at 100U/mL heparin and at 0.1 U/mL heparin in the presence of Fc receptor-blocking monoclonal antibody). The similar platelet count profiles between these patients illustrate the difficulty in determining on clinical grounds whether postoperative PE is caused by HIT or not. Abbreviations: CPB, cardiopulmonary bypass; EIA, enzyme-immunoassay; HIT, heparin-induced thrombocytopenia; PE, pulmonary embolism; SRA, serotonin-release assay; UFH, unfractionated heparin.

FIGURE 5 Pseudo-HIT during DKA, later complicated by HIT: A 27-yr-old man developed rapid onset of thrombocytopenia and white clots in the left femoral artery (at a femoral artery catheter site) during management of DKA that included prophylactic-dose UFH. HIT was suspected erroneously on the basis of a possible previous remote heparin exposure (gastric surgery 10 yr earlier). The patient underwent two embolectomies as well as treatment with urokinase and i.v. danaparoid. The patient developed a second platelet count fall during danaparoid treatment that began on day 6 in relation to the initial course of UFH. Tests for HIT antibodies changed from negative (SRA: days 1 and 4, serotonin release <5%) to positive (days 9 and 12, serotonin release 92% and 80%, respectively). By PF4-heparin-EIA (set up to detect IgG antibodies), the day 1 sample also was negative (O.D., 0.262; negative, <0.450), the day 4 sample was weakly positive (0.804), and the day 9 and l2 samples were strongly positive (1.863 and 1.002, respectively). Although the possibility of in vivo cross-reactivity of danaparoid with the HIT antibodies is suggested by the thrombocytopenia and progression of limb ischemia, the platelet count subsequently rose during danaparoid treatment, and no additional thromboembolic events occurred. In vitro cross-reactivity was detected on the day 9, but not the day 12, blood sample. Abbreviations: HIT, heparin-induced thrombocytopenia; DKA, diabetic ketoacidosis; UFH, unfractionated heparin; i.v., intravenous; SRA, serotonin-release assay; EIA, enzyme-immunoassay.

Antiphospholipid antibody syndrome (APLAS) is characterized by increased risk for thrombosis and recurrent fetal loss; limb or intra-abdominal vein thrombosis, cerebral venous (dural sinus) thrombosis, nonatheromatous arterial thrombosis, cardiac valvulitis, and microvascular thrombosis (e.g., acrocyanosis, "blue toe syndrome," digital ulceration or gangrene, livedo reticularis) are described (Hojnik et al., 1996; Gibson et al., 1997). Many patients have thrombocytopenia (Morgan et al., 1993; Galli et al., 1996), which is typically mild and intermittent. The explanation for thrombocytopenia is uncertain: Some patients have platelet-reactive autoantibodies (Galli et al., 1994; Lipp et al., 1998), but platelet-activating effects of IgG are also suspected (Vermylen et al., 1997).

The explanation for the prothrombotic tendency of APLAS is also elusive. A multifactorial pathogenesis is likely, because the antibodies recognize complexes of negatively charged phospholipids with many different protein cofactors such as ß2-glycoprotein I (ß2GPI), prothrombin, protein C, protein S, and annexin V (Galli, 1996; Triplett, 1996). Indeed, interference with endothelial cell function, impaired fibrinolysis, disturbances in protein C anticoagulant pathway activities, and

TABLE 2 Clinical Parallels Between HIT and APLAS
0 0

Post a comment